Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 7, NWS Newport/Morehead City, NC

February 21, 1997Duplin County, Lenoir County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Feb 21, 1997, 9:10 PM EST for Duplin County, Lenoir County, North Carolina. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 21, 1997, 9:10 PM EST (02:10 UTC)
Expired
Feb 21, 1997, 10:15 PM EST
In force
65 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

Counties Duplin County, NC, Lenoir County, NC

The radar

The Morehead City radar (KMHX), 90 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 21, 9:20 PM ESTThunderstorm WindWarsaw, NC
Feb 21, 9:28 PM ESTThunderstorm Wind 51Warsaw, NC
Feb 21, 9:30 PM ESTThunderstorm WindKinston, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 7:30 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 2.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1997-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1997-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 220212 RRA
SVRMHX
NCC061-079-107-147-220315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
910 PM EST FRI FEB 21 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...DUPLIN COUNTY...GREENE COUNTY...LENOIR COUNTY...PITT COUNTY
 
AT 910 PM DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
APPROACHING THE REGION FROM THE WEST. THIS LINE HAS HAD A HISTORY OF
PRODUCING WIND GUSTS IN EXCESS OF 60 MPH. THE LINE SHOULD AFFECT
GREENVILLE KINSTON SNOW HILL AND KENANSVILLE WITH DAMAGING WIND GUSTS.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
AVOID DRIVrING INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
CG/JCI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 8:36 PM EST, 34 minutes earlier.

Area forecast discussion, Feb 21, 8:36 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
836 PM EST FRI FEB 21 1997

ZFP: JUST A QUICK WORD B4 SVR MOVES INTO OUR AREA. MHX RAOB A BIT
SCARY VRY DRY ABOVE. WE CULD C SUM GOOD DOWN BURST WNDS OUT OF THIS
SOUNDING WHEN THINGS TAKE OFF. XPECT MOST OF THE SVR WX OFF THE CST
BY 08Z.

CWF: DONT C MUCH TO CHANGE WITH FCST. GALES LOOK GOOD WHEN THE LOW
LEVEL JET GETS OUT OVR THE WTR...WNDS ARE ALREADY FRISKY. WL SEND WRK
FILE SHORTLY.

.MHX...GALE WARNING CSTL WATERS AND SOUNDS.

JCI

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 9:10 PM ESTSevere Thunderstorm WarningMHXGreene, Pitt65 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.